Every year in the United States, prescription errors harm at least 1.5 million people. These errors can occur for a number of reasons, such as confusion about brand-name medications, illegible handwriting, incorrect or misinterpreted abbreviations, and failure to adjust dosages for pediatric patients.
Among organizations that study and report on prescription errors, a prevailing theme is that, usually, these mistakes occur not because of one person, but because of a systematic breakdown in processes and communication. In a hospital setting, where most medication errors occur, there may be many events that occur preceding a harmful medication mistake.
Although most prescription errors are not fatal, they can cause serious health complications for patients and result in longer hospital stays. If you believe a medication error harmed you or someone in your family, we may be able to help. Our experienced legal team has been able to achieve the best possible outcomes for injury victims in Pennsylvania and New Jersey. Contact Wapner, Newman, Wigrizer, Brecher & Miller today for a free consultation at (800) 529-6200.
When Safety Protocol Fails
In discussing how medication errors occur, many people cite what psychology professor James Reason dubbed the “Swiss Cheese Model” of system failure. What that means is that a system designed to prevent accidents should have several layers, akin to a package of sliced Swiss cheese, so if safety “falls through a hole” in one layer, the next layer will prevent the problem from advancing. But when each layer’s holes are aligned – meaning safety protocol has serious flaws at every level – mistakes are likely.
The Patient Safety Authority described one such scenario that occurred in a hospital whose pharmacy isn’t open 24 hours. A doctor gave verbal instructions to a nurse to obtain an antibiotic for an infant, and she misheard the dosage as 500 mg instead of 5 mg. The pharmacy was closed, so the nursing supervisor used an override function to get medication from the automated dispensing cabinet. She grabbed the adult dosage, without noticing the infant dosage was in the same cabinet, and two other nurses handled the vials of medicine before it was erroneously given to the infant. The child survived and did not appear to suffer any long-term impairment of renal function, which has been associated with high dosages of the medication she was given.
Had the pharmacy been open at the time, it’s highly unlikely a pharmacist would have dispensed the wrong medication for the infant – and had the doctor written down the dosage, the nurse probably would have selected the appropriate medication. The Patient Safety Authority says automated dispensing cabinets in hospitals increase the opportunity for serious medication mistakes to occur, because the pharmacist’s review of a prescription is an important part of overall safety protocols.
A Lack of Clarity
Many prescription errors occur because of misread or incorrect abbreviations, confusion about brand names, or a misinterpretation of a physician’s handwriting. Even typed abbreviations can be misinterpreted, according to the Food & Drug Administration.
The FDA reports that the abbreviation AZT, which stands for zidovudine, has been misinterpreted to mean azathioprine. Zidovudine is administered to HIV-positive pregnant women to reduce the chance of the infection passing on to the baby. Azathioprine is a drug used in kidney transplants, to prevent the body from rejecting a new kidney – it works by suppressing the immune system, so it could be especially harmful if administered to an HIV-positive pregnant woman who has a weak immune system.
Latin apothecary abbreviations also present a risk of misinterpretation. TIW or tiw means “three times a week,” but it may be misinterpreted by pharmacists to mean “three times daily.” Qhs means “at bedtime,” but it has been misread as “every hour.”
Medication names can be highly similar, and easily confused. In Pennsylvania, numerous mix-ups have occurred among the similarly named Humalog R, Humalog, Humalog 75/25, Humulin R, Humulin 70/30, Novolog R, Novolog 70/30 and Novolin R 70/30. All of those medications are forms of insulin which, if misused, could cause dangerous changes in blood sugar levels.
Injection and IV Errors
In Pennsylvania, insulin has been associated with more prescription errors than any other type of drug, accounting for 2,685 reportable events from January 2008 to June 6, 2009. And aside from administering the wrong medication, wrong dosage, or no dosage at all, medical staffers across the country have apparently put thousands of people at risk by misusing equipment.
The FDA issued an advisory in February 2015 about the importance of labeling multi-use diabetes pen devices. The pens contain multiple doses of medication and are intended for use on only one patient, but the FDA learned that many medical personnel had been reusing the pens on multiple patients, exposing them to a risk of blood-borne infection.
One situation that may be highly prone to error is the administration of drugs through an intravenous (IV) tube, especially when patients are connected to several IV lines. In some cases, drugs have been injected into IV lines that weren’t connected to patients, or automated pumps were programmed incorrectly and delivered the wrong amount of medication. In one instance, a new mother asked for a pain reliever, and the medication was injected into the IV of her infant child.
Medication errors can occur in almost any healthcare setting, and often patients may not realize when they’ve been given the wrong medication or wrong dosage. Even for outpatients who are sent home with prescriptions, there may be mistakes in dosages that could cause serious consequences.
If a prescription error has harmed a member of your family, we want to help you hold the responsible parties accountable. Tracing these mistakes to their source is a complicated process, but the medical malpractice attorneys at Wapner, Newman, Wigrizer, Brecher & Miller have years of experience with such cases. Find out what we can do for you. Call us today at (800) 529-6200, or fill out our online contact form.